Dry Eyes from Cholesterol Medication
Did you know that the lipid lowering cholesterol medications called “statins” might also cause lipid layer instability in your tear film-and lead to dry eye symptoms? Researchers reporting in the American Journal of Ophthalmology found that patients with a history of taking stains to lower their cholesterol are more often than others bothered by dry eye disease and problems.
Dry eye disease (DED) affects some 7% to 33% of the general population. The actual incidence and severity of DED increases with age and female gender but is almost always characterized by decreased tear production and/or increased evaporation and can lead to symptoms of ocular discomfort, visual disturbances, and a diminished quality of life. Meibomian gland dysfunction (MGD) is the most common cause of evaporative dry eye and involves abnormalities in the quantity and/or composition of tear film lipids, including excess free cholesterol. Researchers have now identified that there is an association between MGD/DED and Dyslipidemia which is a significant risk factor for cardiovascular disease, affecting an estimated 12% of adults. It is most often treated with “statin” medications. So, if you are one of the millions of patients taking cholesterol medication to lower your risk of heart disease and suffer from dry eyes, grittiness, sandy feeling eyes and changing fluctuating vision, please schedule an eye exam so we can provide a proper diagnosis and help for dry eyes. Call Eye Associates & SurgiCenter-856-691-8188, visit Eye Associates & SurgiCenter or Facebook
Eye Associates & SurgiCenter is a comprehensive eye care practice staffed by NJ ophthalmologist & optometrist eye doctors and eye specialists located in Vineland-Blackwood-Cherry Hill-Hammonton-Mullica Hill-Mays Landing-NJ-an affiliate of Prism Vision Group.